NY Officials: Synthetic Marijuana Laced With Rat Poison

Almost 100 people in five different states have been treated for severe bleeding after using synthetic marijuana, also known as K2, fake weed or spice.

Health officials are urging people to stop taking synthetic marijuana, which is often referred to as Spice, K2 or fake weed.

In a news release, OLPD did not confirm the man's death occurred because of the synthetic marijuana but said an autopsy revealed the victim had brodifacoum, also known as rat poison, in his system, as well as suffered excessive internal bleeding.

"Each day we've seen the number of cases rise", said director of the IDPH Nirav D. Shah, M.D., J.D. "Synthetic cannabinoids are unsafe". "While efforts are under way to get contaminated drugs out of circulation, it's possible they could re-emerge". Some synthetic cannabinoid product samples related to the outbreak also tested positive for brodifacoum.

Although the majority of the cases were in IL, including the three deaths, several cases were found in Indiana, Maryland, Missouri and Wisconsin, according to a CDC alert to clinicians released April 5.

According to the state health department, product names for synthetic cannabis can make it appear to be incense or another legal material.


The federal and state governments have taken action against synthetic marijuana and other drugs by banning chemical compounds used to manufacture the products.

"These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant". They may be smoked or sold as liquids to be vaporized and are found in convenience stories, gas stations, drug paraphernalia shops, novelty stores and online.

The New York State Department of Health has issued a statewide health advisory about the risk, although it says no cases have been reported in New York to date.

Many synthetic cannabinoids are addictive, according to the CDC, and people who suddenly stop using them have reported adverse effects of withdrawal, including headaches, severe anxiety, and vomiting.

"Synthetic cannabinoids are part of a group of drugs called new psychoactive substances (NPS)".

The CDC has concurred that the use of synthetic cannabinoids can lead to serious illness or death.

  • Sylvester Abbott